I have significant inflammatory osteoarthritis. I also have numerous joints effected by ankylosing spondylitis [AS]. I was initially put on Remicade for the severity of my AS, not my Crohn's. Remicade worked great on reducing the inflammation brought on by AS. It also put my CD in remission. After 2.5 years on Remicade I switched to Humira because the Remicade was losing its effectiveness.
While on these two biologics, my osteoarthritis has only progressed. I have quite deformed fingers from the osteoarthritis. They have become more deformed and three of the DIP joints have totally fused. I cannot bent the ends of three fingers. I also have OA in my back, hips and shoulders. These are less problematic for me than my hands, but I still have the problems I had before going on biologics.
The biologics do help reduce inflammation and in theory should help with inflammation caused by OA. I think part of my problem is that I generally feel so much better when on a biologic, that I tend to be much more active, thereby over using my arthritic joints. I suspect that your GI won't be too keen on switching you because of OA.
My concern is that perhaps you have something else going on besides OA. If the arthritis pain greatly increases after your Humira injection, I think it reasonable for your doctor to test to see if you are developing antibodies or if you have developed a lupus-like syndrome from the Humira. Also, about
30-35% of people with CD develop spondyloarthropathy [SpA]. SpA can cause significant joint pain. I'm glad that you are going to a new rheumy. A rheumy is the best type of doc to evaluate the cause of your joint problems.
Moderator Crohn's Disease & Osteoarthritis Forums
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, asthma, severe allergy and a host of other medical problems.